Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 363, NWS Dodge City, KS

July 30, 2018Pawnee County, Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2018, 6:26 PM CDT for Pawnee County, Pratt County, Stafford County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 6:26 PM CDT (23:26 UTC)
Expired
Jul 30, 2018, 6:59 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pawnee County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS53 KDDC 302326
SVRDDC
KSC145-151-185-310015-
/O.NEW.KDDC.SV.W.0363.180730T2326Z-180731T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
626 PM CDT MON JUL 30 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Pawnee County in south central Kansas...
  Stafford County in south central Kansas...
  Northern Pratt County in south central Kansas...

* Until 715 PM CDT.

* At 625 PM CDT, a severe thunderstorm was located near Seward. 
  Addtional storms capable of becoming severe were located 6 miles 
  northeast of Larned and also near Hudson. These storms were moving 
  south at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Pratt, St. John, Stafford, Macksville, Iuka, Preston, Hudson,
  Seward, Byers, Radium, Hopewell, Zenith, Neola and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9900 3784 9902 3800 9902 3800 9905
      3828 9910 3827 9903 3826 9903 3826 9897
      3820 9848 3769 9846
TIME...MOT...LOC 2325Z 341DEG 24KT 3815 9883 

HAIL...1.00IN
WIND...<50MPH
 
$$

UMSCHEID
2 follow-up statements
667 
WWUS53 KDDC 302346
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
646 PM CDT MON JUL 30 2018

KSC145-302356-
/O.CAN.KDDC.SV.W.0363.000000T0000Z-180731T0015Z/
Pawnee KS-
646 PM CDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PAWNEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3770 9900 3783 9900 3800 9896 3800 9891
      3805 9891 3806 9847 3769 9847
TIME...MOT...LOC 2346Z 341DEG 24KT 3801 9877 

$$

KSC151-185-310015-
/O.CON.KDDC.SV.W.0363.000000T0000Z-180731T0015Z/
Stafford KS-Pratt KS-
646 PM CDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN STAFFORD AND NORTHERN PRATT COUNTIES...

At 646 PM CDT, a severe thunderstorm was located very near St. John,
moving south at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pratt, St. John, Stafford, Macksville, Iuka, Preston, Byers,
Hopewell, Neola, Zenith and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9900 3783 9900 3800 9896 3800 9891
      3805 9891 3806 9847 3769 9847
TIME...MOT...LOC 2346Z 341DEG 24KT 3801 9877 

HAIL...1.00IN
WIND...<50MPH
 
$$

UMSCHEID
217 
WWUS53 KDDC 302359
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
659 PM CDT MON JUL 30 2018

KSC151-185-310009-
/O.CAN.KDDC.SV.W.0363.000000T0000Z-180731T0015Z/
Stafford KS-Pratt KS-
659 PM CDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STAFFORD AND NORTHERN
PRATT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3770 9900 3783 9900 3800 9896 3800 9891
      3805 9891 3806 9847 3769 9847
TIME...MOT...LOC 2358Z 341DEG 24KT 3793 9873 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:02 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 30, 6:02 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Mon Jul 30 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CDT Mon Jul 30 2018

Upper cold pool over the Missouri valley this afternoon may result
in southward propagation of shower and thunderstorms into the I-70
corridor and portions of central Kansas by late afternoon. Whatever
instability remains will be weakened with the loss of insolation
heading into the evening. The rest of the evening and night will
bring an increasingly clearer sky and much cooler temperatures. It
was noted the low temp record at DDC for Tuesday is 50, and the
cooler solutions are not far from these solutions in the low 50s
mostly, especially across west central Kansas counties. HRRR
soundings and NAM plan views are showing quite low to near saturated
dew point depressions as the winds become light under high
pressure toward 12 UTC. However, of the convective allowing
models, only the NMM is indicative of any limited areas of dense
fog development. Tuesday will bring the return of light south
winds, and with full insolation, perhaps a warming through the mid
80s at best, as the region will still be under a boundary layer-
cool to neutral advection pattern.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CDT Mon Jul 30 2018

For Wednesday and into the weekend, the ECMWF maintains increasing
500 mb heights across the central High Plains. The westerly momentum
is focused across the northern tier of U.S. states and southern
Canada during this timframe. A gradual warming and overall dry
weather period is likely through the weekend, albeit model and MOS
are showing well below average high temperatures through about mid
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Jul 30 2018

VFR conditions will prevail at all TAF sites through early Tuesday
afternoon. Light and variable winds will persist across southwest
and central Kansas through Tuesday afternoon as surface high
pressure in the Dakotas sinks southward into the Central Plains
during the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  83  61  88 /  10   0   0   0
GCK  50  83  59  89 /  10   0   0   0
EHA  55  84  61  91 /  10   0   0  10
LBL  55  84  61  91 /  10   0   0   0
HYS  56  83  60  88 /  50   0   0   0
P28  60  85  63  90 /  50   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Jul 30, 4:05 AM CDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Mon Jul 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-310915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Mon Jul 30 2018 /305 AM MDT Mon Jul 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 30, 1:15 PM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
115 PM CDT MON JUL 30 2018

KSZ078>080-301900-
Kiowa KS-Edwards KS-Ford KS-
115 PM CDT MON JUL 30 2018

...SPECIAL WEATHER STATEMENT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Windhorst, moving south at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bucklin, Mullinville and Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3749 9963 3783 9972 3788 9953 3758 9932
TIME...MOT...LOC 1815Z 346DEG 21KT 3779 9962

TURNER
Local storm report, Jul 30, 2:02 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            THE 1.76" OF RAIN FELL IN 15 MINUTES. STORM
            TOTAL WAS 2.76".

&&

JAH
Local storm report, Jul 30, 2:06 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
206 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
            22 MINUTES. STORM TOTAL WAS 2.76".

&&

JAH
Special weather statement, Jul 30, 5:10 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT MON JUL 30 2018

KSZ031-046-302315-
Rush KS-Ellis KS-
510 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND ELLIS
COUNTIES UNTIL 615 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Catherine, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison,
Schoenchen, Rush Center, Liebenthal, Timken, Emmeram, Yocemento,
Munjor, Loretta, Pfeifer, Toulon and Antonino.

LAT...LON 3907 9904 3850 9903 3844 9934 3898 9949
      3901 9927 3909 9906
TIME...MOT...LOC 2209Z 316DEG 29KT 3892 9920

UMSCHEID
Local storm report, Jul 30, 5:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     8 N MANTER              37.64N 101.89W
07/29/2018                   STANTON            KS   EMERGENCY MNGR

            THE EMERGENCY MANAGER DESCRIBED VEHICLES
            THAT WERE LIFTED OFF THE ROAD AT THIS
            LOCATION AND OVERTURNED.

1000 PM     HAIL             MANTER                  37.52N 101.88W
07/29/2018  E2.50 INCH       STANTON            KS   BROADCAST MEDIA

            BROADCAST MEDIA TWITTER POSTED PICTURE THAT
            VIEWER SENT OF TENNIS BALL HAIL IN MANTER.

1000 PM     HAIL             2 WNW JOHNSON CITY      37.58N 101.78W
07/29/2018  E1.25 INCH       STANTON            KS   EMERGENCY MNGR

1000 PM     TSTM WND GST     2 WNW JOHNSON CITY      37.58N 101.78W
07/29/2018  E80 MPH          STANTON            KS   EMERGENCY MNGR

1000 PM     HAIL             MANTER                  37.53N 101.88W
07/29/2018  E1.75 INCH       STANTON            KS   PUBLIC

            PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.

1014 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
            22 MINUTES. STORM TOTAL WAS 2.76".

1025 PM     TSTM WND GST     RICHFIELD               37.27N 101.78W
07/29/2018  E65 MPH          MORTON             KS   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            RICHFIELD.

1038 PM     HAIL             10 NNW FETERITA         37.29N 101.52W
07/29/2018  E1.75 INCH       STEVENS            KS   PUBLIC

            GOLF BALL SIZE HAIL REPORTED.

1042 PM     HAIL             9 NW FETERITA           37.26N 101.58W
07/29/2018  E1.25 INCH       MORTON             KS   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED.

1235 AM     FLOOD            3 NNE JOHNSON CITY      37.61N 101.74W
07/30/2018                   STANTON            KS   EMERGENCY MNGR

            SOME RURAL ROADS ACROSS THE COUNTY WERE
            FLOODED.

&&
Special weather statement, Jul 30, 5:55 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT MON JUL 30 2018

KSZ066-310000-
Stafford KS-
555 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 700 PM
CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ellinwood, moving south at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium, Neola, Zenith and
Dillwyn.

LAT...LON 3783 9889 3820 9891 3826 9891 3826 9850
      3819 9847 3782 9848
TIME...MOT...LOC 2255Z 342DEG 27KT 3832 9866

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:13 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton47 min
Jul 29, 9:54 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Morton, Stanton, Stevens51 min
Jul 29, 10:05 PM CDTSpecial Weather StatementDDCFinney40 min
Jul 29, 10:36 PM CDTSpecial Weather StatementDDCComanche39 min
Jul 29, 10:38 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens37 min
Jul 29, 10:43 PM CDTSpecial Weather StatementDDCHaskell47 min
Jul 29, 10:48 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton42 min
Jul 29, 11:04 PM CDTSpecial Weather StatementDDCBarber56 min
Jul 30, 12:46 AM CDTAreal Flood WarningDDCGrant, Hamilton, Morton, Stanton, Stevens7 hr
Jul 30, 10:33 AM CDTSpecial Weather StatementDDCStafford42 min
Jul 30, 1:15 PM CDTSpecial Weather StatementDDCKiowa45 min
Jul 30, 5:10 PM CDTSpecial Weather StatementDDCEllis, Rush65 min
Jul 30, 5:55 PM CDTSpecial Weather StatementDDCStafford65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.